Texas, 2002

Hail in Texas, April 7, 2002

April 7, 2002 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 7, 1:40 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 7, 1:40 PM CST, 5 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SUN APR 7 2002

LATE THIS AFTERNOON UPPER LOW OVER SOUTH CENTRAL NEW MEXICO AND
CONTINUING TO TRANSLATE EAST TOWARD THE FA. MODELS MOVE THIS
FEATURE ACROSS WEST TEXAS OVERNIGHT AND EARLY MONDAY. DRYLINE HAS
PUSHED EAST OF LUBBOCK WITH A LINE OF STORMS DEVELOPING OVER
SOUTHEAST CWFA IN AREA OF BEST LIFT...CONVERGENCE AND DEEPER
MOISTURE. WILL HAVE HIGHEST POPS SOUTHEAST AREAS AND KEEP A 10
PERCENT CHANCE OVER CENTRAL AND WESTERN AREAS AS UPPER LOW
APPROACHES AND WITH COLD AIR ALOFT COULD SEE A FEW HIGH BASED
THUNDERSTORMS THIS EVENING. FRONT MOVES THROUGH THE FA OVERNIGHT SO
WILL KEEP MONDAY ON THE COOL SIDE ALONG WITH MOSTLY CLOUDY
CONDITIONS FROM WRAP AROUND MOISTURE THEN HIGH PRESSURE BUILDS INTO
THE FA.

EXTENDED FORECAST...TRANQUIL WEATHER TUESDAY AND WEDNESDAY...THEN
ANOTHER STRONG UPPER TROUGH DEVELOPS OVER THE SOUTHWEST UNITED
STATES ONCE AGAIN BRINGING A THREAT OF THUNDERSTORMS TO THE FA
THURSDAY AND FRIDAY. AS UPPER TROUGH MOVES EAST OF THE FA SATURDAY
SKIES TO RETURN TO PARTLY CLOUDY ALONG WITH A WARMING TREND.

FRIONA     46 59 38 68 / 10 10 00
TULIA      44 60 38 69 / 10 10 00
CHILDRESS  49 63 43 71 / 30 10 00
BROWNFIELD 45 66 42 73 / 10 10 00
LUBBOCK    47 64 41 72 / 10 10 00
ASPERMONT  52 65 46 72 / 70 10 00

.LUB...TORNADO WATCH UNTIL 700 PM CDT FOR TXZ042>044.

In the hours before

Special weather statement, Apr 7, 10:45 AM CST, 3 hours before
TXZ021>044-071900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE SOUTHERN LOW ROLLING PLAINS...GENERALLY SOUTHEAST OF A LINE
THROUGH PADUCAH...DICKENS...AND CLAIREMONT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE EXTREME SOUTHERN PANHANDLE AND ALL EXCEPT THE SOUTHWEST PORTIONS
OF THE SOUTH PLAINS.

THUNDERSTORMS THIS MORNING OVER THE WESTERN SOUTH PLAINS WILL MOVE
EAST WITH A THREAT OF HAIL LOCALLY UP TO QUARTER SIZE. THE GREATER
RISK OF SEVERE THUNDERSTORMS IS SOUTHEAST OF A LINE FROM CHILDRESS TO
CROSBYTON TO TAHOKA AS WARM MOIST AIR MOVES NORTH INTO THE SOUTHERN
ROLLING PLAINS. AS THE DRYLINE MOVES INTO THE MODERATE RISK AREA THIS
AFTERNOON THERE WILL BE A RISK OF SEVERE THUNDERSTORMS WITH HAIL
GOLFBALL SIZE OR LARGER...LOCALLY DAMAGING STRAIGHT LINE WINDS...AS
WELL AS AN ISOLATED TORNADO.

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OVER THE SOUTH
PLAINS...AND ESPECIALLY THE LOW ROLLING PLAINS THIS AFTERNOON AND
THIS EVENING.
Special weather statement, Apr 7, 1:42 PM CST, 3 minutes before
TXZ042>044-071955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT SUN APR 7 2002

CANCEL TORNADO WATCH FOR THE FOLLOWING COUNTY...

GARZA

TORNADO WATCH REMAINS IN EFFECT TIL 7 PM FOR THE FOLLOWING
COUNTIES...

KENT...STONEWALL

END

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stonewall

When
April 7, 1:45 PM CST
Where
Stonewall County, Peacock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -100.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289121.